Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2009, 4:28 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2009, 4:28 PM CDT (21:28 UTC)
- Expired
- May 6, 2009, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT WED MAY 6 2009 .DISCUSSION... THE CHANCE FOR PCPN OVER THE NEXT FEW DAYS IS THE PRIMARY FORECAST CONCERN. FAIRLY FAST NEARLY ZONAL MID TROPOSPHERIC FLOW SHOULD CONTINUE INTO THE WEEKEND. COLD FRONT PUSHING THROUGH THE AREA NOW WILL PUSH INTO MO AND KS...THEN WRN END OF FNT WILL STALL. BELIEVE THAT ACTIVITY AFTER 00Z THIS EVENING WILL BE MOSTLY TO THE EAST OR SOUTHEAST OF OUR AREA. MAY NEED TO MAKE A LAST MINUTE ADJUSTMENT TO THAT...BEFORE SENDING PRODUCTS OUT. MODELS SHOW DECENT MID LEVEL MOISTURE AND LIFT DEVELOPING NORTH OF THE BOUNDARY TONIGHT ACROSS OUR AREA (MAINLY 300-305K). A SHORTWAVE TROUGH IS ALSO EXPECTED TO MOVE IN FROM THE WEST OR NORTHWEST OVERNIGHT. WENT WITH CHANCE POPS NORTH AND SLIGHT CHANCE SOUTH AFTER 06Z. BULK OF THE LIFT SHOULD BE PRIOR TO 18Z ON THURSDAY...BUT HELD ONTO LOW POPS THROUGH THE AFTERNOON FOR SERN 1/2 OF THE AREA. 12Z MODELS HANDLED THESE FAST MOVING WEAK SHORTWAVES DIFFERENTLY IN THE THURSDAY NIGHT THROUGH FRIDAY PERIODS. BEST COMBINATION OF LIFT AND MOISTURE SHOULD BE OVER NERN NE THURSDAY NIGHT...AND HAVE CHANCE POPS THERE AGAIN LATE THURSDAY NIGHT INTO FRIDAY. WENT MAINLY DRY FROM FRIDAY NIGHT INTO SATURDAY NIGHT...AS HIGH PRES BUILDS IN AT THE SURFACE. BUT BY SUNDAY...LOW LEVEL MOISTURE AND A CHANCE FOR SHOWERS/TSTMS WILL RETURN. PATTERN COULD TURN ACTIVE EARLY NEXT WEEK AS 500 MB FLOW TURNS TO THE SOUTHWEST AS A TROUGH DIGS OVER THE WRN U.S. AND DEEPER LOW LVL MOISTURE ADVANCES NORTHWARD. HIGHS THURSDAY SHOULD BE MAINLY 70 TO 75...THEN EXPECT HIGHS FOR THE NEXT FEW DAYS AFTER THAT TO BE IN THE MID 60S TO LOWER 70S. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/18Z. VFR CONDITIONS ARE EXPECTED THRU THE PD. THERE DOES APPEAR TO BE A CHANCE FOR -TSRA ACTIVITY LATE IN THE PD MAINLY BTWN 07/12Z-18Z. HOWEVER HAVE OPTED TO NOT INCLUDE IN 06/18Z TAF ISSUANCE DUE TO UNCERTAINTY OF AREAL COVERAGE DURING THAT TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...DEE
Hazardous weather outlook, May 6, 11:30 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT WED MAY 6 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-062300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 6, 3:19 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
319 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 1 SW WOODBINE 41.73N 95.72W
05/06/2009 M0.88 INCH HARRISON IA TRAINED SPOTTER
&&
DFOBERTLocal storm report, May 6, 3:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
357 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 E NEOLA 41.45N 95.60W
05/06/2009 M0.88 INCH POTTAWATTAMIE IA NWS EMPLOYEE
&&
DFOBERTLocal storm report, May 6, 4:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 1 S MINDEN 41.45N 95.54W
05/06/2009 M1.25 INCH POTTAWATTAMIE IA NWS EMPLOYEE
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 52 min |
| May 6, 2:33 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 27 min |
| May 6, 8:27 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 40 min |
| May 6, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 38 min |
| May 6, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 44 min |
| May 6, 5:14 PM CDT | Tornado Warning | OAX | Montgomery, Page | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.